Alabama, 2008

Hail and Damaging Winds in Alabama, August 2, 2008

August 2, 2008 · NWS BMX · 36 events in 12 counties and zones

A cold front pressing into Alabama from the north caused several severe thunderstorms, with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$209,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front pressing into Alabama from the north caused several severe thunderstorms, with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 2, 2:00 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT SAT AUG 2 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
WEAK BOUNDARY ACROSS THE EXTREME NORTHERN SECTIONS OF THE STATE WILL
PUSH SOUTHWARD TONIGHT AND WASH OUT ACROSS THE CENTRAL SECTIONS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR
THIS BOUNDARY.  WILL DO A REMAINDER OF THE AFTERNOON PERIOD TO COVER
LEFT OVER WEATHER WITH STORMS DIMINISHING DURING THE EVENING.  FOR
SUNDAY AND SUNDAY NIGHT...LITTLE CHANGE IS EXPECTED. ISOLATED
THUNDERSTORMS EXPECTED TO DEVELOP DURING THE PEAK HEATING HOURS OF
THE AFTERNOON AND END DURING THE EVENING. OVERNIGHT LOWS TONIGHT IN
THE 70S. HOT TEMPERATURES ONCE AGAIN EXPECTED ON SUNDAY WITH READINGS
IN THE WEST IN THE UPPER 90S TO NEAR 100 AND MIDDLE TO UPPER 90S
ELSEWHERE. CURRENT THINKING IS THAT HEAT INDICES WILL REMAIN JUST
BELOW ADVISORY CRITERIA.  LOWS SUNDAY NIGHT 70 TO 75.

.LONG TERM...MONDAY THROUGH SATURDAY.

MONDAY THROUGH WEDNESDAY...DEVELOPING LOW PRESSURE IN THE
NORTHERN GULF WILL CONTINUE TO MOVE WESTWARD AWAY FROM THE AREA...
WITH UPPER RIDGE REMAINING IN PLACE ON MONDAY...THEN SLOWLY
RETROGRADING WESTWARD.  FOR THE MOST PART WILL KEEP ISOLATED SHOWERS
AND THUNDERSTORMS IN THE FORECAST MAINLY DURING THE PEAK HEATING
HOURS.  AFTERNOON HIGHS IN THE MIDDLE TO UPPER 90S CAN BE EXPECTED
WITH OVERNIGHT LOWS IN THE 70S.

THURSDAY THROUGH SATURDAY...OVERALL PATTERN CHANGES DURING THE PERIOD
AS HIGH PRESSURE BREAKS DOWN AND UPPER TROF OVER THE NORTHERN PLAINS
DEEPENS AND SLIDES SOUTHEAST.  THIS WILL ALLOW A WEAK SHORT
WAVE TO MOVE SOUTHEAST ACROSS THE AREA ON THURSDAY...THEN WEAK
IMPULSES MOVE THROUGH IN THE NORTHWEST FLOW FRIDAY AND SATURDAY.
THIS WILL ENHANCE OUR RAIN CHANCES AND KEEP THE TEMPERATURES DOWN
SOMEWHAT DUE TO INCREASED CLOUDINESS.  HIGHEST POPS WILL BE ACROSS
THE NORTHERN SECTIONS WITH MAINLY CHANCE WORDING MENTIONED.  HIGH
90 TO 95 FOR THURSDAY...DROPPING TO AROUND 90 BY SATURDAY.
OVERNIGHT LOWS IN THE 70S.

&&

AVIATION...18Z TAF DISCUSSION.

NICE AND UNIFORM CUMULUS FIELD HAS DEVELOPED...AND THIS SHOULD BE
THE PREDOMINANT CONDITION THROUGH THE REMAINDER OF THE AFTERNOON.
STILL CANNOT RULE OUT ISOLATED THUNDERSTORM DEVELOPMENT...BUT
COVERAGE IS EXPECTED TO BE 10 PERCENT OR LESS.

THE AIR MASS REMAINS QUITE HUMID...AND IS GETTING A BIT STAGNANT. I
WENT AHEAD AND FORECASTED ANOTHER NIGHT OF MVFR VISIBILITIES...
ESPECIALLY AFTER 10Z. WOULDNT BE SURPRISED TO EVENTUALLY SEE A FEW
VISIBILITIES DROP BELOW 2 MILES...OR EVEN SOME CEILINGS BELOW 1000
FEET. NOT ENOUGH CONFIDENCE IN THIS AT ANY PARTICULAR LOCATION
THOUGH...SO WILL HANDLE IT IN LATER FORECASTS/UPDATES.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  94  69  96  71 /  10  10  10  10  10
ANNISTON    72  95  71  95  71 /  10  10  10  10  10
BIRMINGHAM  74  97  73  97  73 /  10  10  10  10  10
TUSCALOOSA  74  99  72  99  73 /  10  10  10  10  10
CALERA      73  97  72  97  72 /  10  10  10  10  10
AUBURN      72  93  73  94  72 /  10  20  10  10  10
MONTGOMERY  74  97  74  97  74 /  10  20  10  10  10
TROY        72  95  72  94  72 /  10  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Aug 2, 12:18 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT SAT AUG 2 2008

ALZ011>015-017>050-031818-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
118 PM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH 9 PM
ACROSS CENTRAL ALABAMA. ANY STORM THAT DOES DEVELOP HAS THE
POTENTIAL TO BECOME STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALIZED HEAVY RAIN...NUMEROUS CLOUD TO GROUND LIGHTNING AND
STRONG WINDS OF UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

10/ARM

In the hours before

Special weather statement, Aug 2, 2:32 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT SAT AUG 2 2008

ALZ020-022115-
CHEROKEE-
332 PM CDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 415 PM CDT...

AT 332 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF FORT PAYNE...MOVING SOUTHEAST AT 15
MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEW MOON.
  GAYLESVILLE.
  FULLERTON.
  WATERHOUSE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM

The radar

The Northeast Alabama radar (KHTX), 83 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 15 hail. Local standard time, as filed.

Hail, Cherokee

When
August 2, 2:50 PM CST
Where
Cherokee County, 0.41 mi ENE of Ringgold
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.331, -85.543

Thunderstorm Wind, Cherokee

When
August 2, 3:04 PM CST
Where
Cherokee County, 0.73 mi WSW of Gaylesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
34.266, -85.562

Several trees were blown down in Gaylesville.

Hail, Walker

When
August 2, 3:50 PM CST
Where
Walker County, 5.34 mi ENE of Marigold
Measured
0.75 in hail
Reported by
Public
Coordinates
33.940, -87.180

Hail, Cherokee

When
August 2, 4:02 PM CST
Where
Cherokee County, 1.02 mi WNW of Lawrence
Measured
1.75 in hail
Reported by
Public
Coordinates
34.236, -85.536

Hail up to the size of golf balls was reported at the intersection of AL-9 and AL-35, southeast of Gaylesville.

Hail, Walker

When
August 2, 4:06 PM CST
Where
Walker County, 0.56 mi E of Dora
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.730, -87.090

Hail, Cherokee

When
August 2, 4:16 PM CST
Where
Cherokee County, 1.68 mi SW of Howells Xrds
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.163, -85.572

Hail, Walker

When
August 2, 4:23 PM CST
Where
Walker County, 1.91 mi NE of Gorgas
Measured
0.88 in hail
Reported by
Public
Coordinates
33.670, -87.177

Hail, Walker

When
August 2, 4:24 PM CST
Where
Walker County, 0.24 mi NW of Jasper
Measured
0.88 in hail
Reported by
Public
Coordinates
33.833, -87.283

Hail, Walker

When
August 2, 4:34 PM CST
Where
Walker County, 0.65 mi SW of Coal Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
33.714, -87.389

Hail, Jefferson

When
August 2, 4:50 PM CST
Where
Jefferson County, 0.81 mi SSE of Warrior
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.809, -86.815

Thunderstorm Wind, Jefferson

When
August 2, 4:50 PM CST
Where
Jefferson County, 0.82 mi SSE of Warrior
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.809, -86.815

A trained spotter measured a wind gust to 60 mph on Cane Creek Road, in Warrior.

Hail, Etowah

When
August 2, 4:55 PM CST
Where
Etowah County, 0.9 mi SE of Gadsden
Measured
1 in hail
Reported by
Public
Coordinates
34.010, -86.010

Hail, Etowah

When
August 2, 5:01 PM CST
Where
Etowah County, 0.59 mi NNW of Glencoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.958, -85.934

Hail, Etowah

When
August 2, 5:03 PM CST
Where
Etowah County, 2.46 mi S of Rainbow City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.914, -86.034

Thunderstorm Wind, Etowah

When
August 2, 5:03 PM CST
Where
Etowah County, 1.27 mi E of Rainbow City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.953, -86.008

Numerous trees were blown down on Whorton Bend Road.

Thunderstorm Wind, Etowah

When
August 2, 5:03 PM CST to 5:05 PM CST
Where
Etowah County, 2.58 mi SSE of Williams to 0.85 mi NW of Markton
Measured
87 kt (100 mph) estimated gust
Property damage
$154,000
Reported by
Emergency Manager
Coordinates
33.867, -86.080

A thunderstorm downburst produced an extensive area of damage in southern Etowah County, just south of the Southside Community. The damage swath extended from the southern end of Babe Jackson Drive, northeastward for about 3 miles, to AL-77. The heaviest concentration of damage was in the Grant Drive, Routon Circle, Meadow Circle, Nabors Drive, Broughton Springs Road, and Mountain Top Road areas. At least 27 homes and other structures, and 2 vehicles, received minor to moderate damage due to the wind and from fallen trees. Around 100 trees were either uprooted or snapped off. Peak wind gusts were estimated around 100 mph.

Thunderstorm Wind, Walker

When
August 2, 5:05 PM CST
Where
Walker County, 2.38 mi N of Sumiton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.784, -87.054

Several trees and power lines were blown down on Hull Road and Allen Ridge Road, near Sumiton.

Thunderstorm Wind, Calhoun

When
August 2, 5:14 PM CST
Where
Calhoun County, 4.81 mi W of Reads Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.878, -86.014

Several trees were blown down and blocked Green Valley Road, south of Gadsden.

Hail, Tuscaloosa

When
August 2, 5:24 PM CST
Where
Tuscaloosa County, 3.22 mi NNW of Samantha
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.465, -87.635

Thunderstorm Wind, Calhoun

When
August 2, 5:53 PM CST
Where
Calhoun County, 1.61 mi WSW of Middleton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.759, -86.045

A tree was blown down onto a house, briefly trapping its occupants. There were no reported injuries.

Thunderstorm Wind, St. Clair

When
August 2, 5:59 PM CST
Where
St. Clair County, 0.91 mi N of Ragland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.743, -86.151

Several trees and power lines were blown down.

Thunderstorm Wind, Talladega

When
August 2, 6:29 PM CST
Where
Talladega County, 1.9 mi NE of Lincoln
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.636, -86.093

Several trees were blown down and blocked Patton Chapel Road, north of Lincoln.

Thunderstorm Wind, Talladega

When
August 2, 6:29 PM CST
Where
Talladega County, 0.66 mi SSE of Lincoln
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.611, -86.117

Several trees were blown down onto a residence on Chestnut Street, in Lincoln.

Thunderstorm Wind, Hale

When
August 2, 6:30 PM CST
Where
Hale County, 0.3 mi ESE of Powers
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.969, -87.625

A tree fell onto an outbuilding, near the intersection of CR-52 and AL-69, near Moundville.

Thunderstorm Wind, Pickens

When
August 2, 6:30 PM CST
Where
Pickens County, Reform
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.380, -88.020

Numerous trees were blown down just inside the city limits of Reform.

Thunderstorm Wind, Hale

When
August 2, 6:30 PM CST
Where
Hale County, 1.34 mi ESE of Moundville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.992, -87.599

Several trees were blown down on CR-67, east of Moundville, including 3 that fell onto a house.

Thunderstorm Wind, Talladega

When
August 2, 6:31 PM CST
Where
Talladega County, 4.57 mi NNE of Stemley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.563, -86.205

Trees were blown down onto power lines on Blue River Drive, near Lincoln.

Hail, Talladega

When
August 2, 6:39 PM CST
Where
Talladega County, 1.8 mi SW of Lincoln
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.600, -86.140

Thunderstorm Wind, Pickens

When
August 2, 6:59 PM CST
Where
Pickens County, 0.58 mi W of Aliceville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.130, -88.160

Power lines were blown down.

Thunderstorm Wind, Shelby

When
August 2, 7:03 PM CST
Where
Shelby County, 0.39 mi NE of Vincent
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.383, -86.415

Several large trees and power lines were blown down near Vincent High School.

Thunderstorm Wind, Shelby

When
August 2, 7:16 PM CST
Where
Shelby County, 2.31 mi ESE of Harpersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
33.316, -86.413

Numerous trees were blown down at Sun Valley Road and County Church Road.

Thunderstorm Wind, Talladega

When
August 2, 7:16 PM CST
Where
Talladega County, 0.74 mi WNW of Bon Air
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.276, -86.341

Several trees and power lines were blown down at 9th Avenue and 4th Street, in Childersburg.

Thunderstorm Wind, Sumter

When
August 2, 7:28 PM CST
Where
Sumter County, 0.11 mi ENE of Panola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.951, -88.268

Several trees were blown down on County Road 34, near Panola.

Thunderstorm Wind, Sumter

When
August 2, 7:32 PM CST
Where
Sumter County, 0.59 mi W of Geiger
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.869, -88.310

Several trees were blown down in Geiger.

Thunderstorm Wind, Sumter

When
August 2, 8:01 PM CST
Where
Sumter County, 0.84 mi SW of Sumterville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.710, -88.239

Several trees were blown down on County Road 20, in Sumterville.

Hail, Sumter

When
August 2, 8:28 PM CST
Where
Sumter County, 1.3 mi WSW of York Mallard Arpt
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.492, -88.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132400, 132401, 132402, 132403, 132404, 132406, 132407, 132409, 132410, 132411, 132412, 132418, 132413, 132419, 132420, 132421, 132415, 132416, 132417, 132423, 132424, 132428, 132429, 132425, 132426, 133744, 132431, 132427, 132430, 132432, 132433, 132434, 132435, 132436, 132438, 132437.